› Forums › Ocular Melanoma Community › Metastatic Melanoma Yervoy/Opdivo Treatment
- This topic has 7 replies, 6 voices, and was last updated 3 years, 4 months ago by Sharon93065.
Hi All… my name is Ryan. My father was recently diagnosed with Stage IV Ocular Melanoma Cancer. He had ocular melanoma (tumor on his optic nerve) 10 years ago, which he was receiving monthly treatment for since then. His tumor went away, and his eyesight was restored. Everything was more or less fine for the past 10 years. Fast forward until two months ago, my father started showing signs that something was wrong. Loss of appetite, distended stomach, discomfort. His stomach was filling with a fluid as a result of the melanoma (tumors irritating his omentem, producing fluids). As it stands, the melanoma has now metastasized in this omentem (stomach) area. PET / MRI scans don’t show it anywhere else.
- December 18, 2019 at 6:56 pm
He’s started Yervoy / Opdivo treatment about 2 weeks ago. He hasn’t shown common side effects like diarrhea or rashes. However, his stomach is still in a lot of discomfort, feels full a lot, very small appetite, insomnia and nausea. How long does it take for people normally to see results from this treatment? And can anyone else relate to these symptoms? He’s prescribed opioids right now to alleviate the discomfort and help him sleep, however I am not a big fan of him using those. Also on an anti-nausea pill. Eating very little. Can anyone relate? Looking for any tips or insight.
- December 18, 2019 at 8:50 pm
Sorry you and your father are dealing with all this, Ryan. It is great that he has you in his corner. From what you describe, I imagine the abd/stomach symptoms and distress your father continues to experience is more from the melanoma rather than treatment at this point though certainly ipi/nivo can cause anything from nausea to gastritis to colitis. The immunotherapy combo that he is on has been revolutionary in the treatment of melanoma. However, immunotherapy does take a minute to work, with most responses beginning in 10 to 12 weeks, though there are those who attain a response even later and some – earlier. Sometimes a picture is worth a thousand words so the graph in this post may interest you:
Hope that helps. I hope too that your father’s tumors begin to respond soon and his distress improves. Yours, celeste
Very helpful. Thanks so much. Would love to hear if anyone has found anything to alleviate some of the symptoms and kickstart his appetite, maybe aside from traditional medicine? I’m also trying to understand diet practices as this goes on. Some people are saying eat whatever he wants (fast food), others strongly for raw fruits and vegetables. He’s definitely lost weight recently, so I’m on the fence with what route to take. Been doing mostly organic / alkaline foods right now.
- December 18, 2019 at 9:11 pm
lkbParticipantRyan, I’ve had great success with The Cancer Fighting Kitchen, a cookbook by Rebecca Katz (chef and nutritionist) who took care of her own father through his cancer and learned how to nourish him through specific side effects. Wishing you and your dad all the best.
- December 18, 2019 at 9:29 pm
EdwinParticipantFour years ago I took Oxycodone tablets to control pain from melanoma in my bones. I was told to take Oxycodone, if Tylenol did not give adequate pain relief. I had no trouble switching to only Tylenol, when pain became less.
- December 18, 2019 at 10:09 pm
I lost to much weight soon after my first Yervoy / Opdivo treatment. I met with my cancer center dietician. I ate more high calorie food. I switched from skim milk to whole milk. I ate whole milk yogurt, more meat and ice cream.
I had a subcutaneous lesion which swelled and disappeared 5 weeks following 1 st infusion or 2 weeks after 2 nd infusion. I had a CT scan at 8 weeks after starting combo immunotherapy and my tumors (lung, liver and lymphnodes) decreased by 50 %. My 2 nd CT scan at 4 months after starting combo immunotherapy showed a further 30 % reduction in tumor size. At that point, I have only received two combo infusions.
- December 23, 2019 at 8:03 am
As for the pain, acute dental pain is some of the worst pain one can have. Usually opioids are prescribed but new dental protocol indicates that using a regiment of NASID’s and Acetominophen can be at least as effective if not more than using opioids. Speak to your father’s oncologist and see if he agrees. Maybe he can avoid using opioids and their unwanted side effects.
I also believe that diet is the key. While it may not necessarily cure melanoma, it will definitely help minimize side effects and it can even improve the efficacy of the immunotherapy. Recent studies have associated increased immunotherapy benefits with patients who have healthy and beneficial gut bacteria.
I hope your father gets some relief ASAP.
Sharon93065ParticipantAfter second Yervoy/Opdivo treatment the large bump on back was totally gone! After 3rd combo treatment liver numbers high, had to stop. Prednisone for 4 months, then Opdivo every 2 weeks for 2 years. And as of Dec 2019 treatments stopped and I am NED!
- January 12, 2020 at 5:00 am
Stay away from processed foods, more chicken fish, less beef pork. Stay away from sugar, they feed tumors. I did not have to but I have hear that marijuana products help with nausea etc.
I had insomnia, got a prescription for it. I was Stage 4, gone now. There is hope!
Sharon, Simi Valley, CA
Tagged: ocular melanoma
- You must be logged in to reply to this topic.